New Mexico, 2004

Hail and Damaging Wind in New Mexico, July 16, 2004

July 16, 2004 · NWS ABQ · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 16, 2:15 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 16, 2:15 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT FRI JUL 16 2004

.DISCUSSION...LOTS OF CHANGES NEEDED FOR THIS PACKAGE...THOUGH
MANY ARE SIGNIFICANT NONE ARE TERRIBLY LARGE. THUS FORECAST PROCESS
TOOK LONGER THAN USUAL AND THUS THIS PRODUCT IS A LITTLE LATER IN
COMING. BIGGEST IS THE REDUCTION IN E WINDS INTO RIO GRANDE VALLEY
FOR TONIGHT. MODELS...ESPECIALLY THE ETA...SIGNIFICANTLY SLOWED DOWN
THE W AND S PROGRESSION OF THE SURFACE BOUNDARY NOW IN THE FAR NE
PLAINS. SO ONSET OF E WINDS...IF THEY OCCUR AT ALL...TO BE WELL AFTER
MIDNIGHT ACROSS MOST OF THE RIO GRANDE VALLEY. AND ACTUALLY IT
APPEARS E WINDS INTO THE VALLEY LIKELY TO BE STRONGER AND OF SOMEWHAT
LONGER DURATION SAT NIGHT. THIS CHANGE ALSO NECESSITATED CHANGES TO
VARYING DEGREES IN THE ORIENTATION AND ACTUAL VALUES OF POP...TONIGHT
INTO TOMORROW EVENING. GENERALLY SHIFTED POP AND QPF MAXIMA A LITTLE
TO THE W OF MOST MODEL DEPICTIONS SINCE BELIEVE CONVECTION SHOULD
AID FRONT IN ITS S AND W PROGRESSION A LITTLE BIT FASTER THAN MODELS
DEPICTION. AT THIS TIME WHILE SEVERE THREAT IS CERTAINLY NOT ZERO
NEAR AND BEHIND THE FRONT FOR THE NEXT 36 HOURS OR SO IT CANNOT BE
TOTALLY RULED OUT. DYNAMICS ARE LACKING TO SOME DEGREE WITH THE
UPPER HIGH EXPECTED TO BE CENTERED IN W NM BY SAT...SHIFTING BEST
DYNAMICS TO THE E OF NM. ALSO MID LEVELS TEMPS SLIGHTLY WARMER THAN
OPTIMAL TO AID IN STRONG SUSTAINED UPDRAFTS...ESPECIALLY GIVEN
SOMEWHAT COOLER LOW LEVELS BEHIND FRONT AND AT LEAST SOME SLIGHT
REDUCTION IN SOLAR HEATING POSSIBLE DUE TO SOME LOW OR MID LEVEL
CLOUDS. FEWER CHANGES NEEDED IN CURRENTS FORECAST TUE ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 066/092 065/092 061 43333
GALLUP.................... 055/089 055/088 057 43324
GRANTS.................... 055/087 055/087 057 43334
GLENWOOD.................. 059/095 060/094 062 43222
CHAMA..................... 048/077 047/081 051 43344
LOS ALAMOS................ 058/080 057/083 056 43233
RED RIVER................. 044/066 043/074 044 43553
TAOS...................... 054/077 053/083 053 43343
SANTA FE.................. 059/082 058/084 057 43233
SANTA FE AIRPORT.......... 061/084 060/086 059 43233
ESPANOLA.................. 061/085 061/089 059 43223
ALBUQUERQUE HEIGHTS....... 069/090 069/091 069 43123
ALBUQUERQUE VALLEY........ 067/092 067/092 068 43123
ALBUQUERQUE FOOTHILLS..... 067/088 067/088 067 43123
ALBUQUERQUE WEST MESA..... 068/090 068/090 068 43123
SOCORRO................... 065/093 064/094 065 43122
SANDIA PARK/CEDAR CREST... 060/080 060/082 061 43233
MORIARTY/ESTANCIA......... 056/086 055/089 056 43233
CARRIZOZO................. 060/091 058/093 059 43022
RUIDOSO................... 056/082 053/083 055 43032
RATON..................... 053/073 053/083 053 43553
LAS VEGAS................. 054/076 055/084 055 43355
ROY....................... 058/081 058/086 058 43444
CLAYTON................... 059/078 060/087 061 43543
SANTA ROSA................ 063/085 063/093 063 43245
TUCUMCARI................. 065/085 066/093 066 43244
FORT SUMNER............... 063/087 064/094 066 43135
CLOVIS.................... 064/085 065/092 066 43134
PORTALES.................. 064/086 065/093 066 43125
ROSWELL................... 068/095 068/096 069 43013
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

43
Hazardous weather outlook, Jul 16, 5:00 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 16 2004

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING OVER EXTREME NORTHEAST NEW MEXICO AS A COLD FRONT MOVES INTO
THIS AREA. THE MAIN THREAT WILL BE LARGE HAIL. OTHERWISE...SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
THIS AFTERNOON AND EVENING OVER THE WESTERN AND NORTHERN PORTIONS OF
THE STATE. RAPID RISES OF WATER IN STREAMBEDS AND NORMALLY DRY
ARROYOS ARE POSSIBLE. GUSTY WINDS UP TO 40 MPH MAY OCCUR IN THE
VICINITY OF THUNDERSTORMS ALONG WITH PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE ENTIRE
FORECAST AREA SATURDAY...THEN ISOLATED TO SCATTERED ACTIVITY IS
EXPECTED SUNDAY WITH MOST OF THE STORMS CONCENTRATED OVER AND NEAR
THE MOUNTAINS. ISOLATED DAILY SHOWERS AND THUNDERSTORMS ARE FORECAST
FOR MUCH OF NEXT WEEK. THE MAIN THREAT FROM THUNDERSTORMS OVER THE
NEXT WEEK WILL CONTINUE TO BE HEAVY RAINS WITH LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN UNION COUNTY BETWEEN 400 PM
THIS AFTERNOON AND 900 PM THIS EVENING.

CHJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
July 16, 4:05 PM MST
Where
Union County, Des Moines
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -103.833

Thunderstorm Wind, Union

When
July 16, 5:30 PM MST
Where
Union County, Grenville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.600, -103.600

Hail, Union

When
July 16, 6:25 PM MST
Where
Union County, Mt Dora
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.517, -103.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416716, 5416717, 5416718.